Thunderstorm Wind, Sheridan
- When
- June 9, 1:20 PM MST
- Where
- Sheridan County, 2.76 mi SW of Comertown Dot
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.770, -104.330
Public estimated 60 mph winds.
An unstable atmosphere and a stalled front from central through eastern Montana allowed strong to severe thunderstorms to persist through evening and late night hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
An unstable atmosphere and a stalled front from central through eastern Montana allowed strong to severe thunderstorms to persist through evening and late night hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 9, 12:48 PM MST, 32 minutes earlier.
Area Forecast Discussion National Weather Service GLASGOW MT 148 PM MDT THU JUN 9 2016 .SHORT TERM...for northeast Montana...tonight through Friday... Late this afternoon hot temperatures are apparent over the lower yellowstone valley where readings in the mid to upper 90s are fairly widespread. Further north temps are close to 90 with additional increases possible. Therefore will leave the heat advisory out until 7 pm. An initial push of general thunderstorms pushed through portions of northeast Montana earlier this morning/early afternoon. Stronger storms are beginning to develop over central Montana, and will likely be developing over northeast Montana as well. A quasi- stationary frontal boundary along with an approaching shortwave trough in a southwest flow aloft will serve as a focus for thunderstorm development into the evening hours. Dewpoints in the mid 50s to mid 60s will provide a good moisture source and subsequent additional potential energy for severe thunderstorms through the evening hours. With strong to severe thunderstorms expected, a severe thunderstorm watch is in effect for all of northeast Montana until 10pm MDT. Late this evening thunderstorm activity will largely exit the area...with a few scattered showers left over the region. Friday will bring a brief respite as weak ridging builds back in. Temperatures will remain warm, 80s to low 90s, with just an outside shot of a stray thunderstorm building into the Little Rockies or Petroleum county. Gilchrist .LONG TERM...Fri night through Thu... The extended period as described below remains largely on track. Changes were made only for collaboration purposes with the focus being severe weather potential on Saturday. Given the 12z GFS solution coming in a little to the south decided to extend pops back in that fashion. Covering a larger area will be sufficient given some uncertainty on placement. At this point with lots of instability and low level moisture along with an approaching shortwave, Saturday promises to be an active day with scattered showers and thunderstorms expected. Some storms may contain very large hail and/or damaging wind. Folks across northeast Montana should have an action plan ready for when watches and/or warnings become issued. Maliawco Previous long term discussion... Synoptic Setup: long range begins with a large area of hot high pressure building that has been suppressed into the Desert Southwest and Four Corners. A ridge juts out from this airmass into the central and northern US Plains. A large trough sets over the Pacific Northwest and British COlumbia. The clash of these two systems has generated a large area of southwest flow running from California through Montana which is providing an express lane of Pacific moisture and jetstreaks with vorticity spikes over in the flow zone including northeast Montana. Farther west, another large trough is moving from the Aleutian Islands into the Gulf of Alaska. Saturday night through Monday night: Trough to the west will move northeastward lifting over Alberta and Saskatchewan. This will bring some slightly cooler air to the region Saturday night with a weak surface front. However, once the front exits and washes out Sunday, the lack of a cooler trough airmass, will also allow the Desert Southwest Airmass to slowly gain greater influence Monday through Wednesday raising the heat across the region. Tuesday onward: The larger trough over the Gulf of Alaska will drop in over the Pacific Northwest and take the place of the previous one if it does not move farther south. This will reorient flow aloft over eastern Montana into a very active south to southwest pattern again with excess heat also flowing in ahead of the trough. Models are not sure where or when this large trough is going break through the heat barrier over the Intermountain West but the first guesses appear to be around Thursday. This could easily change with future runs. && .AVIATION... Scattered showers and thunderstorms will continue this afternoon and evening with isolated severe thunderstorms capable of damaging winds and large hail. This weather will present the main impact to any terminals today. Light southeast winds this morning will become northwest at 10 to 20 kts with a cold frontal passage this afternoon. Expect gusty and erratic winds in and near any thunderstorms. Maliawco && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM MDT this evening for Dawson...Eastern Roosevelt...Prairie...Richland...Sheridan...Wibaux. && weather.gov/glasgow
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 144 PM MDT THU JUN 9 2016 MTZ016>027-059>062-101000- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 144 PM MDT THU JUN 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR AREAS ALONG THE NORTH DAKOTA BORDER AND ALONG THE LOWER MISSOURI RIVER VALLEY THROUGH 7 PM THIS EVENING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF NORTHEAST MONTANA UNTIL 10 PM TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS WITH THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED SATURDAY AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Glasgow radar (KGGW), 180 km away, was scanning. The volume nearest the first event began at 20:18 UTC.
21 hail, 11 thunderstorm wind. Local standard time, as filed.
Public estimated 60 mph winds.
Public reported nickel sized hail.
Public reported quarter sized hail.
Public reported crops destroyed from golf ball to tennis ball sized hail. At least four windows in homes were shattered. Hail continued for 20 minutes.
Public reported hen egg sized hail.
Public reported quarter sized hail.
Storm chaser reported several broken windshields and windows from baseball sized hail along Highway 200, approximately 20 miles west of Jordan.
Storm chaser estimated a 70 mph wind gust along Highway 200 approximately 20 miles west of Jordan.
Cooperative observer reported wind gusts up to 60 mph along with heavy rain and visibility around 100 yards.
Trained spotter reported tennis ball sized hail.
Petroleum County Emergency Manager reported hen egg sized hail, wind gusts to 50 mph, trees downed, roofs and siding damaged, and power outages. Event also resulted in 1 injury: A man was blown off his horse and later transported with injuries to Billings, MT.
Off-duty NWS employee reported quarter to golf ball sized hail along with damaging winds.
Public reported 10,000-bushel grain bins knocked over and overhead steel doors from a quonset-sytle storage building damaged. Straight-line wind gusts estimated at 80 mph.
Off-duty NWS employee reported 60 mph wind gusts along with large hail.
Significant damage to 30 power transmission poles and 30-40 power distribution poles along Highway 200 between Van Norman and Brockway. A large camper was rolled in the Timber Creek area along Highway 24.
Public reported quarter sized hail.
Off-duty NWS Employee reported ping pong ball sized hail.
Off-duty NWS Employee estimated 65 mph wind gusts.
Off-duty police chief reported a cracked windshield from tennis ball sized hail along with damaging winds, heavy rain and near zero visibility.
Off-duty police chief reported 80 mph along with large hail, heavy rain, and near zero visibility.
Public reported quarter to golf ball sized hail lasting for 10 minutes.
Trained spotter reported quarter sized hail.
Trained spotter reported golf ball sized hail.
Public reported trees blown down by estimated 70 mph winds.
Dawson County Emergency Manager reported baseball sized hail.
Trained spotter reported quarter sized hail.
Public reported half dollar sized hail.
Dawson County Emergency Manager reported penny sized hail and strong winds.
Trained spotter reported quarter sized hail.
Trained spotter reported nickel sized hail.
Public estimated 70 mph wind gusts.
Trained spotter reported 74 mph wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641392, 641516, 641729, 641950, 641730, 642279, 642280, 642282, 642459, 642460, 642465, 642466, 642467, 642468, 647422, 642469, 642471, 642472, 642475, 642476, 642807, 642808, 642809, 642810, 642811, 642812, 642813, 642814, 642815, 642816, 642817, 642818.